Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 252, NWS Goodland, KS

July 27, 2013Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2013, 4:11 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2013, 4:11 PM CDT (21:11 UTC)
Expired
Jul 27, 2013, 5:00 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:22 PM CDTHAIL 0.887 N Hoxie, KSNICKEL SIZE HAIL WITH HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KGLD 272111
SVRGLD
KSC065-179-272200-
/O.NEW.KGLD.SV.W.0252.130727T2111Z-130727T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM CDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 500 PM CDT

* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF LEOVILLE...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TASCO...STUDLEY AND MORLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3928 10012 3944 10050 3957 10043 3957 10017
      3951 9993
TIME...MOT...LOC 2111Z 297DEG 22KT 3952 10033

HAIL...1.00IN
WIND...60MPH

$$

LUNDQUIST
4 follow-up statements
543 
WWUS53 KGLD 272127
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT JUL 27 2013

KSC065-179-272200-
/O.CON.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
427 PM CDT SAT JUL 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF LEOVILLE TO 7 MILES NORTH OF
STUDLEY...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MORLAND AND STUDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
FLASH FLOODING AND NEAR ZERO VISIBILITY. DO NOT DRIVE YOUR VEHICLE THROUGH 
FLOODED ROADWAYS!

&&

LAT...LON 3954 10013 3951 9993 3928 10012 3944 10050
      3952 10046
TIME...MOT...LOC 2126Z 297DEG 22KT 3947 10042 3945 10012

HAIL...1.00IN
WIND...60MPH

$$

LUNDQUIST
118 
WWUS53 KGLD 272135
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SAT JUL 27 2013

KSC065-179-272200-
/O.CON.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
435 PM CDT SAT JUL 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 500 PM CDT...

AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUDLEY...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
STUDLEY AND MORLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING AND NEAR ZERO VISIBILITY. DO NOT DRIVE YOUR VEHICLE 
THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3950 10026 3945 9999 3928 10012 3944 10049
TIME...MOT...LOC 2134Z 312DEG 26KT 3940 10018

HAIL...1.00IN
WIND...60MPH

$$

LUNDQUIST
629 
WWUS53 KGLD 272145
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SAT JUL 27 2013

KSC065-179-272200-
/O.CON.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
445 PM CDT SAT JUL 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 500 PM CDT...

AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUDLEY...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN GRAHAM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING AND NEAR ZERO VISIBILITY. DO NOT DRIVE YOUR VEHICLE 
THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3945 10021 3941 10002 3928 10012 3940 10038
TIME...MOT...LOC 2144Z 314DEG 27KT 3933 10011

HAIL...1.00IN
WIND...60MPH

$$

LUNDQUIST
870 
WWUS53 KGLD 272152
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SAT JUL 27 2013

KSC065-179-272201-
/O.EXP.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
452 PM CDT SAT JUL 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL SHERIDAN COUNTIES WILL EXPIRE AT 400 PM MDT/500 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3945 10021 3941 10002 3928 10012 3940 10038
TIME...MOT...LOC 2151Z 314DEG 27KT 3929 10006

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SAT JUL 27 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1235 PM MDT SAT JUL 27 2013

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO STREAM ALONG
THE NORTHWEST FLOW ALOFT ACROSS THE NORTHEAST PORTION OF THE
FORECAST AREA THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE
NUMEROUS AND SCATTERED IN NATURE ACROSS THE FORECAST AREA AS THEY
BUILD OVER THE FRONT RANGE AND MOVE INTO THE AREA THIS LATE THIS
AFTERNOON AND EVENING. SOME STORMS ACROSS THE WESTERN PORTION OF
THE FORECAST AREA MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL POSSIBLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
LATE EVENING INTO THE OVERNIGHT HOURS WITH THE FOCUS REMAINING
IN THE VICINITY OF THE FRONTAL BOUNDARY AS THE SURFACE LOW
REMAINS IN THE SOUTHEAST COLORADO/PANHANDLE REGION IN RESPONSE TO
THE SHORT WAVE TROUGH THAT CUTS THROUGH THE CENTRAL ROCKIES ACROSS
THE UPPER RIDGE AND EMERGES OVER CENTRAL HIGH PLAINS SUNDAY
MORNING. MAIN AREA OF PRECIPITATION SHOULD SHIFT EAST OVERNIGHT
FROM EASTERN COLORADO TO CENTRAL KANSAS BY MID DAY ON SUNDAY.
HYDRO ISSUES MAY BECOME A CONCERN ACROSS THE SOUTHEASTERN SECTIONS
OF THE FORECAST AREA BY LATE SUNDAY IF MULTIPLE THUNDERSTORMS
CONTINUE TO MOVE ACROSS THE SAME AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 145 PM MDT SAT JUL 27 2013

SUNDAY NIGHT-TUESDAY...PRECIPITATION CHANCES DECREASE FROM NORTHWEST
TO SOUTHEAST AS DRIER AIR AS LESS FAVORABLE DYNAMICS MOVE IN. SHOULD
HAVE A LULL IN PRECIPITATION CHANCES MONDAY TIL LATE IN THE
AFTERNOON WHEN ANOTHER WEAK SYSTEM MOVES INTO THE WESTERN 1/3 OR SO
OF THE AREA. THIS MAY PRODUCE A FEW THUNDERSTORMS THROUGH THE NIGHT
ACROSS THE NORTHWEST 1/2 OF THE AREA AS IT LIFTS NORTHEAST. FOR
TUESDAY CONTINUED CHANCES FOR PRECIPITATION.

LOWS SUNDAY NIGHT MID TO UPPER 50S WEST...AROUND 60 ELSEWHERE. FOR
MONDAY NIGHT UPPER 50S TO AROUND 60 WEST...LOW 60S ELSEWHERE. HIGHS
MONDAY 75 TO 80 IN THE MCCOOK TO NORTON AND HILL CITY AREAS WITH LOW
TO MID 80S ELSEWHERE. FOR TUESDAY HIGHS MID 80S TO AROUND 90.

WEDNESDAY-SATURDAY...UPPER FLOW STARTS TO BECOME MORE NORTHWESTERLY
WEDNESDAY AS THE UPPER HIGH STRENGTHENS TO OUR SOUTHWEST AND UPPER
TROUGH MOVES ASHORE ACROSS THE PACIFIC NORTHWEST. FOR THURSDAY
THROUGH SATURDAY UPPER FLOW BACKS TO THE SOUTHWEST THEN BECOMES
MORE WESTERLY TOWARDS THE END OF THE PERIOD. THIS TREND CONTINUES
THROUGH FRIDAY.

CONTINUES TO LOOK LIKE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS JUST ABOUT EVERY DAY AS VARIOUS DISTURBANCES MOVE
ACROSS THE AREA.

HIGHS WEDNESDAY UPPER 80S TO AROUND 90...WARMING INTO THE LOW 90S
THURSDAY. SOME COOLER AIR MOVES DOWN ACROSS PARTS OF THE AREA FRIDAY
WITH UPPER 80S TO LOW 90S (NORTH TO SOUTH). FOR SATURDAY LOW TO MID
80S. LOWS GENERALLY IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1223 PM MDT SAT JUL 27 2013

LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO MOVE THROUGH THE MCK AREA THIS AFTERNOON WITH COVERAGE
INCREASING AFTER 04Z THIS EVENING. DURING THIS TIME...CONDITIONS
AT MCK WILL BE VFR. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH
THE OVERNIGHT HOURS...BUT ARE EXPECTED TO DIMINISH AFTER ABOUT
09Z. CONDITIONS WILL BECOME MVFR WITH LOWER CEILINGS AFTER 10Z AND
WILL CONTINUE THROUGH MID DAY ON SUNDAY.

KGLD WITH START OUT VFR WITH THUNDERSTORMS DEVELOPING OVER THE
FRONT RANGE EXPECTED TO MOVE INTO THE AREA BETWEEN 00Z-03Z.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 06Z WITH RAIN
SHOWERS DIMINISHING BETWEEN 06-10Z. MVFR CONDITIONS ARE EXPECTED
AFTER 10Z AND WILL CONTINUE THROUGH MID DAY ON SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 11:53 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SAT JUL 27 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SAT JUL 27 2013 /1153 AM CDT SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE TRI STATE AREA WEST OF A LINE FROM LEOTI
KANSAS TO YUMA COLORADO. THUNDERSTORMS SHOULD DEVELOP OVER THE
HIGHER TERRAIN IN COLORADO AND DRIFT SOUTHEAST INTO THE AREA. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE TRI STATE AREA
EACH DAY FROM SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 27, 4:08 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT JUL 27 2013

KSZ015-272115-
SHERIDAN-
408 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEOVILLE...MOVING SOUTHEAST
AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL SHERIDAN COUNTY AT 420 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3936 10017 3946 10049 3957 10043 3956 10026
      3957 10016
TIME...MOT...LOC 2108Z 297DEG 22KT 3953 10034

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:08 PM CDTSpecial Weather StatementGLDSheridan7 min
Jul 27, 5:10 PM CDTSpecial Weather StatementGLDWichita10 min
Jul 27, 5:14 PM CDTSpecial Weather StatementGLDWichita6 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.